Minnesota, 2023Drought in Minnesota, June 20 to 30, 2023
June 20 to 30, 2023 · NWS DLH · 3 events in 3 counties and zones
Drought conditions spread across the Northland during the month of June with all areas seeing at least D0 Abnormally dry conditions by the end of the month. Some pockets of D2 Severe Drought began to appear during the middle of the month around the head of Lake Superior and in far southern areas of Crow Wing and Pine counties in northeastern Minnesota.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Drought conditions spread across the Northland during the month of June with all areas seeing at least D0 Abnormally dry conditions by the end of the month. Some pockets of D2 Severe Drought began to appear during the middle of the month around the head of Lake Superior and in far southern areas of Crow Wing and Pine counties in northeastern Minnesota. Rainfall for the month of June was generally around 1 to 3 inches below normal aside from some parts of the Arrowhead that received above normal rainfall. Most areas on received around 50 percent of normal rainfall for the month leading to stress on crops and area waterways.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 20, 5:35 AM CST, 25 minutes earlier.
Area forecast discussion, Jun 20, 5:35 AM CST, 25 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
635 AM CDT Tue Jun 20 2023
.DISCUSSION...(Today through Monday)
Issued at 422 AM CDT Tue Jun 20 2023
Summary: Dry and warm conditions will occur today through tomorrow.
Near-critical fire weather conditions are expected today across
northeast Minnesota, excluding areas directly adjacent to Lake
Superior. A change in pattern comes mid to late this week with
periodic chances for showers and thunderstorms lingering through the
weekend and into early next week.
Conditions have been quiet this morning as a ridge continues to
build over the CWA. Our region will be sandwiched today and tomorrow
between a vertically-stacked low pressure system near the Ohio River
Valley and a deep trough along the Pacific Coast. The resulting
southerly flow will produce strong WAA into the upper Midwest. This
WAA will cause high temps today through Thursday to be very warm to
hot in the mid 80s to low 90s. If you're looking to beat the heat,
areas directly adjacent to Lake Superior will see slightly cooler
high temps in the 70s.
While skies will be mostly sunny to sunny today through tomorrow,
there will be a hazy appearance to the sky. This is due to the
advection of wildfire smoke into the CWA today and tomorrow. While
concentrations of vertically-integrated smoke from the RAP and HRRR
smoke models aren't as robust as what was seen a couple weeks ago,
there will still be enough smoke aloft to cause a milky sky. Sky
coverage was increased above the NBM today and tomorrow to account
for this smoke aloft. Fortunately, both hi-res smoke models show
fairly light concentrations of near-surface smoke. On the topic of
fires, near-critical fire weather conditions are expected today
across all of northeast Minnesota, excluding the nearshore zones of
Lake and Cook Counties. This is due to a combination of very warm
temps, low RH values, breezy south-southeast winds, and dry fuels.
Make sure to follow any burning restrictions that are in effect.
A change in the warm and dry pattern that we've been seeing is
likely to occur starting Wednesday evening. The trough at 500mb
currently over the Pacific Coast will begin to propagate eastward
today through tomorrow. A stationary front is likely to develop just
to the west of the CWA, bringing precip to eastern ND and
northwestern MN for the next few days. A weak amplitude shortwave
will cause this stationary front to progress east into the CWA as a
weak cold front on Wednesday night through Thursday. This will bring
scattered showers and thunderstorms into the CWA, primarily
impacting northeast MN. Almost immediately behind the weak cold
fropa on Thursday night into Friday morning, a more dynamically-
forced system will enter the region this weekend and linger into
early next week. This weekend system is likely to bring widespread
showers and thunderstorms, tapping into moisture from the Gulf and
increasing PWAT to 1-1.5". Ensemble members from the GEFS and ECMWF
ensemble show that measurable precip is very likely this weekend
into early next week. With most locations in the CWA under a
drought ranging from D0 to D2, widespread precip will be welcome
after the prolonged dry period that we've been seeing.
&&
.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 635 AM CDT Tue Jun 20 2023
MVFR fog currently observed in HIB is expected to improve within the
next couple hours as daytime heating continues. Once fog dissipates,
VFR conditions are expected through the period with occasionally
gusty south to southeast winds. Wildfire smoke aloft will result in
a hazy appearance to the sky, but surface visibility impacts are not
anticipated.
&&
.MARINE...
Issued at 422 AM CDT Tue Jun 20 2023
Northeasterly winds will continue to stream across western Lake
Superior today and through Wednesday. Strongest winds will be at the
head of the lake southwest of a line from Silver Bay to Sand
Island. Highest wind speeds upwards of 15 kts are expected today
with gusts reaching into the lower 20s. Expect wave heights at the
head of the lake near the Twin Ports to build upwards of 2-3 ft
today and into this evening.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 81 55 82 56 / 0 0 0 0
INL 90 63 88 63 / 0 10 10 30
BRD 90 63 89 64 / 0 0 0 20
HYR 87 56 88 61 / 0 0 0 0
ASX 87 56 85 57 / 0 0 0 0
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&
DISCUSSION...Unruh
AVIATION...Unruh
MARINE...Unruh
Hazardous weather outlook, Jun 20, 2:26 AM CST, 3 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
326 AM CDT Tue Jun 20 2023
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-210830-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
326 AM CDT Tue Jun 20 2023
This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.
.DAY ONE...Today and Tonight
Northeast winds will increase the threat of rip currents through
this evening for areas near the Twin Ports, including the beaches
of Duluth and Superior.
Near-critical fire weather conditions are expected today across
northeast Minnesota due to a combination of low relative humidity,
dry fuels, warm temperatures, and gusty winds.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Increasing chances for thunderstorms from west to east through the
weekend. At this time widespread severe weather is not expected
though locally heavy rainfall may lead to minor flooding.
.SPOTTER INFORMATION STATEMENT...
Skywarn spotter activation will not be needed today or tonight.
LSZ121-140>148-150-210830-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
326 AM CDT Tue Jun 20 2023
This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
There is a chance of isolated thunderstorms Friday afternoon
through early next week. Severe weather is not expected.
Wolfe
More information may be obtained at the following web address:
http://www.weather.gov/duluth
In the hours before
Special weather statement, Jun 20, 4:11 AM CST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Duluth MN
511 AM CDT Tue Jun 20 2023
MNZ010>012-018-019-025-026-033>038-210200-
Koochiching-North St. Louis-Northern Cook and Lake-North Itasca-
Central St. Louis-North Cass-South Itasca-South Cass-Crow Wing-
Northern Aitkin-South Aitkin-Carlton and South St. Louis-Pine-
Including the cities of International Falls, Ely, Isabella,
Bigfork, Hibbing, Walker, Grand Rapids, Pine River, Brainerd,
Hill City, Aitkin, Duluth, Pine City, and Hinckley
511 AM CDT Tue Jun 20 2023
...NEAR-CRITICAL FIRE WEATHER CONDITIONS TODAY FOR PORTIONS OF
NORTHEAST MINNESOTA...
Dry conditions, very warm high temps in the mid 80s to low 90s,
and breezy winds will lead to near-critical fire weather
conditions today. South to southeast winds around 10 to 15 mph
with gusts of 17 to 25 mph are forecast this morning through the
afternoon. Minimum relative humidity values of 30 to 35 percent
are also expected. Together, these conditions could lead to the
rapid spread of fires. Follow burning restrictions and check fire
danger before burning.
For more information on burning restrictions for Minnesota, see
www.dnr.state.mn.us/forestry/fire/firerating_restrictions.html.
Unruh
Drought, Crow Wing
- When
- June 20, 6:00 AM CST to June 30, 11:59 PM CST
- Where
- Crow Wing forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 46.482, -94.071 (the zone’s center; the record gives no point)
Following record snowfall over the preceding winter, drought conditions quickly spread across the Northland during the spring. A small sliver of D2 Significant Drought was added to far southern Crow Wing County with the update on the 20th and persisted through the remainder of the month. Rainfall deficits in excess of 2.5 inches were observed across much of Crow Wing County which is about 50 to 70 percent of normal for the month of June.
Drought, Southern St. Louis / Carlton
- When
- June 20, 6:00 AM CST to June 30, 11:59 PM CST
- Where
- Southern St. Louis / Carlton forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 47.091, -92.569 (the zone’s center; the record gives no point)
Following record snowfall over the preceding winter, drought conditions quickly spread across the Northland during the spring. A small area of D2 Significant Drought was added to far southeastern St. Louis County and far eastern Carlton County with the update on the 20th and persisted through the remainder of the month. Rainfall deficits in excess of 2 inches were observed across much of southern St. Louis and Carlton counties which is about 50 to 70 percent of normal for the month of June.
Drought, Southern Lake
- When
- June 20, 6:00 AM CST to June 30, 11:59 PM CST
- Where
- Southern Lake forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 47.557, -91.935 (the zone’s center; the record gives no point)
Following record snowfall over the preceding winter, drought conditions quickly spread across the Northland during the spring. A small area of D2 Significant Drought was added to far southwestern Lake County with the update on the 20th and persisted through the remainder of the month. Rainfall deficits around 2 inches were observed across much of southern Lake County which is about 40 to 60 percent of normal for the month of June.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, June 20 to 24, 202312 deaths · 11 events
- Excessive Heat and Heat in Texas, June 20 to 24, 20237 deaths · 55 events
- Heat in Texas, June 20 to 29, 202335 injured · 15 events
- Rip Current in Indiana, June 20, 20231 death · 1 injured · 1 event
- Rip Current in South Carolina, June 20, 20231 death · 1 event
- Drought in South Dakota, June 20 to 30, 2023$7.4 million · 5 events
- Hail and Damaging Winds in North Dakota, June 20, 20231 injured · $1.0 million · 1.75 in hail · 23 events
- Hail in Louisiana, June 20 to 23, 2023$500,000 · 3.5 in hail · 7 events
- Flash Flooding in North Carolina, June 20, 2023$230,000 · 3 events
- Excessive Heat in Oklahoma, June 20, 202318 events
- Marine Thunderstorm Winds in Gulf of Mexico, June 20 to 23, 202350 kt wind · 13 events
- Drought in Oklahoma, June 20 to 26, 202311 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1111104, 1111130, 1111134.